New York, 2014

Damaging Wind in New York, July 9, 2014

July 9, 2014 · NWS OKX · 1 event in 1 county or zone

Scattered thunderstorms with isolated severe thunderstorms formed as a slow moving cold front progressed through the Northeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Scattered thunderstorms with isolated severe thunderstorms formed as a slow moving cold front progressed through the Northeast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 9, 2:51 PM EST, 19 minutes earlier.

Area forecast discussion, Jul 9, 2:51 PM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
351 PM EDT WED JUL 9 2014

.SYNOPSIS...
A COLD FRONT SWINGS THROUGH THE REGION TONIGHT...STALLING JUST TO
THE SOUTH ON THURSDAY. HIGH PRESSURE WILL BUILD OVER THE AREA
FOR THE FIRST HALF OF THE WEEKEND...THEN SLIDE OFFSHORE THROUGH
THE BEGINNING OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
MAIN CONCERN FOR THE LATE AFTN THROUGH THIS EVENING WILL BE THE
DEVELOPMENT OF ISO-SCT STRONG-SVR TSTMS OUT AHEAD OF AN
APPROACHING COLD FRONT. INITIAL DEVELOPMENT ALREADY OCCURRING LATE
THIS AFTN ALONG PRE FRONTAL TROUGH AND ASSOCIATED WITH PASSING
VORT MAX. THOUGH NOT AS IMPRESSIVE AS PREVIOUS DAYS...STILL SEEING
SBCAPE VALUES PUSHING 1000 J/KG OVER INTERIOR REGIONS WHILE
STRONGER SHEAR VALUES BETWEEN 35-45 KTS CONTINUE.
HOWEVER...OVERALL EXPECTING BETTER DYNAMICAL FORCING WITH A
STRONGER FRONTAL BOUNDARY AT THE SFC AND THE PASSING SHORTWAVES
ALOFT. COVERAGE WILL INCREASE INTO THIS EVENING AS THE COLD FRONT
NEARS...THOUGH NOT EXPECTING MORE THAN SCT COVERAGE OVER INTERIOR
REGIONS. MAIN THREATS ASSOCIATED WITH THE STORMS WILL BE GUSTY-
DAMAGING WINDS...WITH POSSIBLE HAIL. ONSHORE FLOW TODAY KEEPING
A MORE STABLE AIRMASS IN PLACE AT THE COAST...SO EXPECTING MINIMAL
STRONG-SVR THREAT AND EVEN COVERAGE.

COLD FRONT FINALLY REACHES THE AREA AFTR 00Z...THEN PROGRESSES
THROUGH TONIGHT...EVENTUALLY STALLING JUST SOUTH OF LONG ISLAND BY
12Z THURS MORNING. WILL CONTINUE TO MENTION THE SLIGHT CHC POTENTIAL
FOR PCPN RIGHT ALONG THE FRONT. WEAK LOW PRESSURE FORMS ALONG THE
FRONT LATE TONIGHT...WITH THE MESO MODELS IN GOOD AGREEMENT OF PCPN
THEN MOVING TO THE NORTH FROM THE DELMARVA REGION. HOWEVER...THE
CONFIDENCE OF IT REACHING LONG ISLAND/NYC METRO ON THE LOWER END AND
WILL JUST HAVE CHC POPS OVER THE OCEAN WATERS.

COOLER AIR WILL BE SLOW TO MOVE IN...SO WILL HAVE ONE MORE NIGHT
OF SLIGHTLY ABOVE NORMAL TEMPS. SIDED MORE WITH A MET SOLUTION FOR TEMP/DEW
PT.

THERE IS A HIGH RISK FOR RIP CURRENT DEVELOPMENT ON ALL ATLANTIC
OCEAN BEACHES THROUGH THIS EVENING.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
AS THE MODELS HAVE BEEN SHOWING FOR THE PAST COUPLE OF DAYS...COLD
FRONT PUSHES SOUTH AND REMAINS STALLED JUST SOUTH OF LONG ISLAND.
MULTIPLE WEAK LOWS RIDE THE FRONT TOMORROW INTO TOMORROW NIGHT.
OVERALL...EXPECTING DRIER AIR TO MOVE IN. BUT THERE MIGHT BE JUST
ENOUGH MOISTURE LEFT IN THE ATMO COMBINING WITH DECENT FORCING
ASSOCIATED WITH THE FRONT IN THE VICINITY AT THE SFC AND PASSING
SHORTWAVES ROUNDING THE BASE OF THE UPPER LVL TROUGH TO GENERATE AN
ISO SHOWER OR EVEN TSTM IN THE AFTN. WILL KEEP SLIGHT CHC WORDING IN
FOR NOW DURING THE PERIOD...WITH A GOOD CHC OF MOST OF THE REGION
REMAINING DRY THOUGH.

TEMPS FINALLY DROP DOWN TO NEAR NORMAL...USING A GENERAL BLEND OF
MET/MAV GUIDANCE.

THERE IS A MODERATE RISK OF RIP CURRENT DEVELOPMENT ALONG ALL OF
THE ATLANTIC OCEAN BEACHES.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
MODEL CONSENSUS IS THAT THE FRONT WILL BE OFFSHORE BY FRI
MRNG...WITH DRY WX ACROSS THE CWA. THERE WILL BE PCPN GENERATED
ALONG THE FRONT...AND THE PROGS ARE FAIRLY CLOSE TO THE SHORE...SO
THE EXACT SPEED WILL NEED TO BE WATCHED AS ANY SLOWDOWN COULD RESULT
IN RAIN AT LEAST FRI MRNG. HIPRES THEN BUILD INTO THE REGION LATE
FRI THRU SAT. ALTHOUGH THE GFS AND ECMWF SUGGEST SOME ISOLD
SHRA/TSTMS SAT ALONG THE CWA PERIPHERY...HAVE SIDED CLOSER TO THE
NAM WHICH KEEPS THE CONVECTIVELY FAVORABLE INSTABILITY FURTHER W.
THE SHORES WILL BE DRY REGARDLESS...WITH THE MAIN UNCERTAINTY ACROSS
THE WRN INTERIOR. THE HIGH DRIFTS OFFSHORE SUN AND SETTLES OVER THE
ATLANTIC THRU THE BEGINNING OF NEXT WEEK. AFTN AND EVE TSTMS
POSSIBLE ON SUN...ESPECIALLY INTERIOR...AS RETURN FLOW INCREASES
MOISTURE AND INSTABILITY. A STRONG CLOSED H5 LOW THEN DROPS INTO THE
UPR GREAT LAKES MON AND TUE. SINGLE DIGIT H85 TEMPS WITH THIS ACROSS
NRN MN INTO THE UP. THE SW FLOW AHEAD OF THE LOW WILL PUMP WARM
HUMID AIR INTO THE REGION FOR MON AND TUE. THIS SETUP WILL HAVE THE
POTENTIAL TO PRODUCE A SVR OUTBREAK AT SOME POINT MON-TUE.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
COLD FRONT CONTINUES TO WORK ITS WAY INTO THE REGION FROM THE
WEST...AND WILL MOVE ACROSS THE TERMINALS AFTER MIDNIGHT TONIGHT.

TSTMS DEVELOPING TO THE WEST. KSWF WILL BE MOST IMPACTED THROUGH
00Z...AND THEN MAIN TIMING FOR TSTMS AT
KJFK/KLGA/KEWR/KTEB/KSWF/KHPN WILL BE FROM 00-06Z THURSDAY. DUE TO
THE SCATTERED NATURE OF THE CONVECTION...WILL LEAVE OUT OF TAFS FOR
NOW...AND WILL SEND AMDS TO THE TAFS AS STORMS DEVELOP AND CAN
PINPOINT IMPACTS TO TERMINALS.

OTHERWISE...MAINLY VFR. SW FLOW...TURNING S AT COASTAL TERMINALS
BEHIND THE SEA BREEZE. WINDS MAINLY 10-15 KT THROUGH THIS EVENING.
WINDS BECOME SW 4-8 KT THIS EVENING. AFTER COLD FRONT MOVES ACROSS
THE TERMINALS...WINDS SHIFT TO THE N.

 ...NY METRO ENHANCED AVIATION WEATHER SUPPORT...

DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS
CAN BE FOUND AT: HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)

KJFK FCSTER COMMENTS: MODERATE CONFIDENCE ON WINDS. LOW CONFIDENCE
ON CONVECTION. AMDS LIKELY THROUGH THIS EVENING FOR DEVELOPMENT OF
TSTMS.

KLGA FCSTER COMMENTS: MODERATE CONFIDENCE ON WINDS. LOW CONFIDENCE
ON CONVECTION. AMDS LIKELY THROUGH THIS EVENING FOR DEVELOPMENT OF
TSTMS.

KEWR FCSTER COMMENTS: MODERATE CONFIDENCE ON WINDS. LOW CONFIDENCE
ON CONVECTION. AMDS LIKELY THROUGH THIS EVENING FOR DEVELOPMENT OF
TSTMS.

KTEB FCSTER COMMENTS: MODERATE CONFIDENCE ON WINDS. LOW CONFIDENCE
ON CONVECTION. AMDS LIKELY THROUGH THIS EVENING FOR DEVELOPMENT OF
TSTMS.

KHPN FCSTER COMMENTS: MODERATE CONFIDENCE ON WINDS. LOW
CONFIDENCE ON CONVECTION. AMDS LIKELY THROUGH THIS EVENING FOR
DEVELOPMENT OF TSTMS.

KISP FCSTER COMMENTS: MODERATE CONFIDENCE ON WINDS.

.OUTLOOK FOR 20Z THURSDAY THROUGH MONDAY...
.THURSDAY-SATURDAY...MAINLY VFR.
.SUNDAY-MONDAY...SHOWERS AND TSTMS POSSIBLE.

&&

.MARINE...
SCA REMAINS IN EFFECT FOR THE OCEAN WATERS FOR SEAS 4-6 FT.
WESTERN OCEAN WATERS EXPECTED TO BEGIN SUBSIDING BY THIS EVENING
AS THE FRONT NEARS...WITH THE REMAINING WATERS SUBSIDING LESS THAN
5 FT BY TOMORROW AFTN. WINDS SHOULD REMAIN SUB-SCA THROUGH
THURSDAY NIGHT.

WINDS AND SEAS ARE PROGGED TO REMAIN BLW SCA LVLS FRI-SUN. SCA
CONDITIONS RETURN MON AND TUE AS STRONG SW FLOW DEVELOPS.

&&

.HYDROLOGY...
NO WIDESPREAD SIGNIFICANT HYDROLOGIC ISSUES EXPECTED THROUGH THE
WEEKEND. ANY TSTMS MON AND TUE WILL BE CAPABLE OF PRODUCING
LOCALLY HVY RAIN.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR ANZ355.
     SMALL CRAFT ADVISORY UNTIL 2 PM EDT THURSDAY FOR ANZ350.
     SMALL CRAFT ADVISORY UNTIL 9 AM EDT THURSDAY FOR ANZ353.

&&

SYNOPSIS...JMC/SEARS
NEAR TERM...SEARS
SHORT TERM...SEARS
LONG TERM...JMC
AVIATION...MPS
MARINE...JMC/SEARS
HYDROLOGY...JMC/SEARS
Hazardous weather outlook, Jul 9, 1:10 PM EST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
210 PM EDT WED JUL 9 2014

CTZ005>012-NYZ071>074-078-079-176-177-101815-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-SOUTHERN WESTCHESTER-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-NORTHERN QUEENS-
NORTHERN NASSAU-
210 PM EDT WED JUL 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ075-080-081-178-179-101815-
KINGS (BROOKLYN)-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
SOUTHERN QUEENS-SOUTHERN NASSAU-
210 PM EDT WED JUL 9 2014

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-101815-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
210 PM EDT WED JUL 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NJZ002-004-006-103>108-NYZ067>070-101815-
WESTERN PASSAIC-EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-
WESTERN ESSEX-EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-
PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-
210 PM EDT WED JUL 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS
AFTERNOON THROUGH THE EARLY EVENING HOURS. MAIN THREAT WILL BE
GUSTY TO DAMAGING WINDS...WITH THE POTENTIAL FOR SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

The radar

The Albany radar (KENX), 112 km away, was scanning. The volume nearest the first event began at 20:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Orange

When
July 9, 3:10 PM EST
Where
Orange County, 1.47 mi WNW of Allard Corners
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
41.585, -74.248

A tree was reported down across the intersection of Route 17 and Bowman Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2014Every state in 2014This day in weather historyWarnings in New York, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537769.